Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2004, 7:13 PM MST for Cochise County, Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 7:13 PM MST (02:13 UTC)
- Expired
- Aug 5, 2004, 8:00 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 11 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2567 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 060213 SVRTWC AZC003-019-060300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 709 PM MST THU AUG 5 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN ARIZONA EAST CENTRAL PIMA COUNTY IN ARIZONA * UNTIL 800 PM MST * AT 705 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS OVER FAR EASTERN PIMA AND WEST CENTRAL COCHISE COUNTIES. THE AREA OF THUNDERSTORMS EXTENDED FROM JUST NORTH OF THE SANTA CRUZ COUNTY LINE ALONG STATE HIGHWAY 83...TO VAIL...TO 5 MILES WEST OF MESCAL. THE AREA OF THUNDERSTORMS WERE MOVING NORTHEAST AT 10 TO 15 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MESCAL AT 720 PM MST GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAINS ARE LIKELY. LAT...LON 3175 11080 3174 11044 3233 11033 3238 11064 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 5, 2:00 PM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST THU AUG 5 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE TO OUR EAST WILL MAINTAIN A MOIST SOUTHERLY FLOW ACROSS SOUTHERN ARIZONA FOR THE NEXT COUPLE OF DAYS...WHICH WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. THE UPPER LEVEL HIGH IS FORECASTED TO SHIFT TOWARD SOUTHEAST ARIZONA BY EARLY NEXT WEEK...WHICH MAY DECREASE SHOWER AND THUNDERSTORM ACTIVITY THROUGH MID WEEK. && .DISCUSSION...PARTLY CLOUDY SKIES ACROSS SOUTHERN ARIZONA THIS AFTERNOON SEEN IN VIS IMAGERY. A LINE OF LIGHT SHOWERS CONTINUES TO MOVE NORTHEAST ALONG A LINE FROM NOGALES TO SAFFORD AND WHITE MOUNTAINS. ALSO SOME WEAK REFLECTIVITY ECHOES OVER CENTRAL PIMA AND SOUTHEAST PINAL COUNTY SEEN FROM KEMX RADAR. THE STRONGER THUNDERSTORMS HAVE DEVELOPED OVER THE MOGOLLON RIM IN FLG AND PHX CWAS. AS MENTIONED IN PREVIOUS DISCUSSION...THICKER CLOUD COVER THIS MORNING LIMITED DAYTIME HEATING. CURRENT TEMPERATURES ACROSS CWA ARE COMPARABLE TO YESTERDAY AT THIS TIME. NOGALES WILL BE A BIT COOLER THAN FORECASTED SINCE IT STARTED TO RAIN ONCE AGAIN IN THE PAST HOUR. ALTHOUGH WITH THE LATE HEATING...STILL EXPECT SOME ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT OUT WEST AND ALREADY SOME THUNDERSTORMS DEVELOPING IN MEXICO SOUTHEAST OF DOUGLAS. MAIN CONCERN TONIGHT WILL BE IF AN MCS DEVELOPS NEAR THE ARIZONA AND NEW MEXICO BORDER AND PUSHES ANY OUTFLOWS NORTHWARD. THIS COULD POSSIBLY LEAD TO SOME LATE EVENING DEVELOPMENT...BUT WILL JUST KEEP CURRENT POPS WITH ISOLATED WEST AND SCATTERED EAST. OVER THE NEXT COUPLE DAYS THE HIGH WILL SLOWLY SHIFT EASTWARD TOWARD THE SOUTHERN PORTIONS OF ARIZONA AND NEW MEXICO BORDER. THIS POSITION IS TYPICALLY AN UNFAVORABLE LOCATION FOR WIDESPREAD AFTERNOON AND EVENING DEVELOPMENT. HOWEVER...THERE COULD BE SOME ISOLATED STORMS OVER THE MOUNTAINS OR ANY DEVELOPMENT DUE TO OUTFLOW FROM STRONGER MCS. GFS SHOWS A DECENT VORT MAX AT 500MB ROTATING AROUND THE HIGH ON SATURDAY EVENING AND DEVELOPING A RATHER LARGE MCS IN NORTHERN MEXICO. KEPT MAINLY SLIGHT CHANCE WORDING OVER MUCH OF CWA WITH CHANCE WORDING MAINLY OVER THE WHITE MOUNTAINS AND SOUTH ALONG THE ARIZONA AND MEXICO BORDER. LATEST GFS RUN SHOWS A RATHER LARGE CHANGE BY WEDNESDAY NIGHT...WITH A LARGE MCS DEVELOPING AND PUSHING MOISTURE NORTHWARD. THE 700MB CHANGES TO STRONGER SOUTHERLY FLOW AT 25 KNOTS...PUMPING MOISTURE INTO THE LOWER DESERTS. THE 850MB IS WEAKER AT 10 KNOTS BUT STILL HAS SOUTHERLY COMPONENT. THIS COULD INCREASE THUNDERSTORM ACTIVITY AS EARLY AS WEDNESDAY NIGHT...DEPENDING UPON THE MOISTURE ADVECTION. HOWEVER...THERE WAS A LOT OF MID AND UPPER LEVEL MOISTURE ADVECTED NORTHWARD THE PAST TWO DAYS IN WHICH CLOUD COVER HAS LIMITED THE DAYTIME HEATING. HAVE ONLY SHOWN A SLIGHT UPSWING IN POPS ACROSS THE CWA ON WEDNESDAY AND THURSDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MG
Hazardous weather outlook, Aug 5, 11:45 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1145 AM MST THU AUG 5 2004 AZZ019-029>035-060700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1145 AM MST THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...HIGH PRESSURE THAT IS STILL LINGERING TO THE EAST OF ARIZONA WILL CONTINUE TO BRING A MOIST SOUTHERLY FLOW TO OUR AREA. WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS ARIZONA DURING THE DAY WHICH WILL HELP TO ENHANCING SHOWER AND THUNDERSTORM ACTIVITY. THE POTENTIAL FOR HEAVY RAINFALL AND FOR HIGH WINDS IS NEAR NORMAL FOR TODAY. DISCUSSION...A LAYER OF RATHER THICK MID TO HIGH LEVEL CLOUDINESS PERSISTS ACROSS ARIZONA THIS AFTERNOON. OVERNIGHT AND CONTINUING THIS AFTERNOON RADARS ARE DETECTING LIGHT TO MODERATE MOSTLY SHOWERS ACROSS MAINLY EASTERN PORTIONS OF THE FORECAST AREA. AS OF 1130 AM THE ACTIVITY EXTENDED FROM NEAR THE NOGALES AREA...THEN NORTHEAST TO NEAR WILLCOX AND THEN INTO THE WHITE MOUNTAINS NORTH OF CLIFTON. THIS MORNINGS TUCSON UPPER AIR SOUNDING WAS NOT TOO IMPRESSIVE WITH THE PRECIPITABLE WATER VALUE AT 1.28 INCHES WHICH IS DOWN FROM THE 1.57 INCHES FROM THE PREVIOUS MORNING. IN ADDITION...THE AIRMASS WARMED SLIGHTLY IN THE MID LEVELS WHICH HAS RESULTED IN SOMEWHAT OF A STABILIZATION OF THE ATMOSPHERE WITH THE LIFTED INDEX ONLY MARGINAL AT ABOUT MINUS 1. MODIFYING THE SOUNDING YIELDED RESULTS WHICH WERE NOT MUCH DIFFERENT THAN THE UNMODIFIED SOUNDING WITH A CAPE OF AROUND 200-300 J/KG. THE ONE FLY IN THE OINTMENT IS THAT THE GUAYMAS MEXICO SOUNDING AT 16Z THIS MORNING REVEALED A MUCH DIFFERENT STORY WITH A VERY MOIST SOUNDING...PRECIPITABLE WATER IN EXCESS OF 2 INCHES...A LIFTED INDEX OF MINUS 7 AND AN UNMODIFIED CAPE OF OVER 4000 J/KG. THEREFORE...IF A LARGE STORM COMPLEX DEVELOPS OVER NORTH CENTRAL MEXICO THIS AFTERNOON AND EVENING IT COULD HELP TO PUSH OUTFLOW BOUNDARIES INTO SOUTHEAST ARIZONA WHICH WOULD AID IN THE DEVELOP OF STORMS LOCALLY. FOR THIS AFTERNOON EXPECT TO SEE ONGOING SCATTERED CONVECTION IN PORTIONS OF GREENLEE...GRAHAM AND COCHISE COUNTIES. AS THE AFTERNOON PROGRESS THE THUNDERSTORM ACTIVITY SHOULD BECOME MORE WIDESPREAD OVER EASTERN AREAS...SPECIFICALLY AREAS BETWEEN TUCSON AND THE NEW MEXICO BORDER. ACTIVITY SHOULD DEVELOP INITIALLY ALONG THE INTERNATIONAL BORDER... NEAR THE DOUGLAS AREA. THIS IS DUE TO MUCH LESS CLOUD COVER WHICH WILL ALLOW FOR PLENTY OF HEATING...ALONG WITH A MORE UNSTABLE AIRMASS IN THIS AREA. FARTHER TO THE WEST ACROSS THE CENTRAL DESERTS TO NEAR AJO THE THUNDERSTORM DEVELOPMENT SHOULD BE MOSTLY ISOLATED IN NATURE. STORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING ARE EXPECTED TO PRODUCE MODERATE TO HEAVY RAINFALL AT TIMES...FROM A HALF INCH TO THREE QUARTERS OF AN INCH PER HOUR. THESE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE SOME GUSTY WINDS. MOVEMENT OF THE STORMS THIS AFTERNOON AND EVENING WILL BE TO THE NORTHEAST AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY. THE POSITION OF THE HIGH PRESSURE SYSTEM WILL DETERMINE THE FORECAST AFTER FRIDAY. RECENT MODEL RUNS HAVE THE HIGH MOVING OVER SOUTHERN ARIZONA AND NEW MEXICO...CUTTING US OFF FROM OUR MOISTURE FLOW...AND HENCE DECREASING THUNDERSTORM ACTIVITY. HOWEVER...THERE COULD STILL BE ENOUGH RESIDUAL MOISTURE IN ARIZONA IF OUTFLOW FROM STORMS IN MEXICO OVER THE NEXT COUPLE OF DAYS PUSHES INTO THE REGION. THIS WOULD ALLOW A CONTINUATION OF ISOLATED TO SCATTERED STORMS TO DEVELOP THROUGHOUT THE WEEK. WE SHOULD HAVE A BETTER FEEL FOR THIS LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MOLLERE
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:10 PM MST | Flash Flood Warning | TWC | Cochise | 30 min |
| Aug 5, 6:50 PM MST | Flash Flood Warning | TWC | Santa Cruz | 25 min |
| Aug 5, 6:56 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 49 min |
| Aug 5, 7:11 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 6, 3:29 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 6, 4:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 6, 4:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 55 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.